Oklahoma, 2001

Flash Flooding and Hail in Oklahoma, June 27, 2001

June 27, 2001 · NWS OUN · 13 events in 5 counties and zones

9 hail, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 27, 3:00 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 3:00 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT WED JUN 27 2001

THE BIG PICTURE CONTINUES TO EVOLVE ABOUT AS EXPECTED WITH UPPER LOW
DRIFTING WEST NEXT 72 HOURS...THEN MORE SOUTHWEST INTO TEXAS OVER
THE WEEKEND.  ALL SHORT AND MEDIUM RANGE MODELS ARE IN PRETTY CLOSE
AGREEMENT ON THE EVOLUTION OF THE SYSTEM.  THIS MAKES SENSE GIVEN
THE MODERATELY STRONG 250 MB JET ON THE NW SIDE OF THE SYSTEM
HELPING TO DRIVE IT WESTWARD. AS A RESULT...ATMOSPHERE WILL SLOWLY
COOL IN MID LEVELS FROM EAST TO WEST RESULTING IN STEEP LOW LEVEL
LAPSE RATES DURING THE AFTERNOON HOURS.

AT THIS TIME IT APPEARS THE BEST CHANCES FOR THUNDERSTORM ACTIVITY
DURING THE NEXT FIVE DAYS WILL BE FRI-SAT WITH THE UPPER LOW
DRIFTING ACROSS THE EASTERN HALF OF OKLAHOMA AT THAT TIME.
BUT...ISOLATED TO WIDELY SCATTERED CONVECTION WILL BE POSSIBLE
STARTING TODAY IN THE CENTRAL AND EAST PARTS OF THE CWA. MAIN
PROBLEM TODAY IS LACK OF SFC BOUNDARIES IN WHICH TO FOCUS
DEVELOPMENT...BUT THIS SITUATION MAY CHANGE THU INTO FRI DEPENDING
ON THE AMOUNT OF CONVECTION WHICH ENSUES DURING THE NEXT FEW DAYS
WHICH WOULD THEN LEAVE SOME BOUNDARIES AROUND.  FORECAST SOUNDINGS
TODAY SHOW AN INVERTED-V LOOK BY THIS AFTERNOON...INCREASING THE
POTENTIAL FOR WIND GUSTS WITH ANY STORMS WHICH DEVELOP.

AS THE UPPER LOW MOVES CLOSER DURING THE WEEK...NORTHERLY WINDS ALOFT
WILL GRADUALLY STRENGTHEN OVER THE AREA TO ABOUT 25-30 KNOTS AT 500
MB.  WITH CONTINUED SOUTHERLY FLOW AT LOW LEVELS...THIS WOULD
IMPROVE SHEAR PROFILES THU-FRI SUCH THAT STORMS WOULD BE MORE
ORGANIZED RATHER THAN SIMPLY DIURNAL PULSE TYPE ACTIVITY AS WOULD BE
IMPLIED BY JUST A COLD POOL ALOFT AND AFTERNOON HEATING.

WILL NOT MAKE MUCH CHANGE OVERALL TO THE GOING FORECAST.  UPPER LOW
AND CONVECTION CHANCES WILL KEEP AFTERNOON HEATING IN CHECK WITH
HIGHS DROPPING DOWN 3-5 DEGREES AS THE LOW APPROACHES...THEN SLOWLY
WARMING BACK INTO THE LOWER AND MIDDLE 90S EARLY NEXT WEEK AS TEMPS
IN MID LEVELS WARM AND CLOUD COVER IS SUPPRESSED A BIT MORE.

FCSTID = 33/DLF
OKC   90  68  88  70 /  30  30  40  30
HBR   94  68  91  70 /  10  10  20  20
SPS   93  68  90  70 /  30  30  40  30
GAG   94  68  90  68 /  10  10  20  20
PNC   90  68  88  70 /  30  30  40  30
DUA   89  69  88  70 /  30  30  40  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 27, 6:00 AM CST, 2 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-271430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUN 27 2001

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT ACROSS
WESTERN...CENTRAL OR SOUTHEAST OKLAHOMA...OR WESTERN NORTH TEXAS.

SCATTERED THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS ALL BUT
EXTREME WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS TODAY AND
TONIGHT...AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES TOWARD THE
REGION FROM THE MID MISSISSIPPI RIVER VALLEY. WITH ONLY MARGINAL
INSTABILITY AND WEAK VERTICAL WIND SHEAR...NO ORGANIZED SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED THROUGH TONIGHT...ALTHOUGH SOME OF
THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

ON THURSDAY...THUNDERSTORM CHANCES WILL INCREASE...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. AS THE UPPER LEVEL STORM SYSTEM
MOVES CLOSER...COOLING OF THE MID AND UPPER LEVELS OF THE ATMOSPHERE
AND SLIGHTLY HIGHER WIND SHEAR VALUES WILL RESULT IN AN INCREASED
THREAT FOR SEVERE THUNDERSTORMS. THE LATEST NUMERICAL MODEL DATA
SUGGESTS THAT ISOLATED SUPERCELLS WILL BE POSSIBLE THURSDAY AS WIND
SPEEDS INCREASE AND THE VERTICAL WIND PROFILE REMAINS STRONGLY
VEERED. IF THIS SCENARIO HOLDS TRUE...LARGE HAIL AND DAMAGING WIND
GUSTS WOULD BE THE PRIMARY THREATS.

ALTHOUGH NO SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT...IT MAY
BE NECESSARY ON THURSDAY AS THE SEVERE WEATHER THREAT IS EXPECTED TO
INCREASE. STAY TUNED TO NOAA WEATHER RADIO...AMATEUR RADIO NETS...OR
YOUR FAVORITE TV AND RADIO STATIONS FOR THE LATEST STATEMENTS AND
FORECASTS.

11

The radar

The Norman radar (KTLX), 27 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 flash flood. Local standard time, as filed.

Hail, Oklahoma

When
June 27, 8:45 AM CST
Where
Oklahoma County, 1 mi S of Newalla
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Hail, Johnston

When
June 27, 8:46 AM CST
Where
Johnston County, Connerville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -98.917

Hail, Oklahoma

When
June 27, 8:59 AM CST
Where
Oklahoma County, 8 mi S of Choctaw
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.450, -96.633

Hail, Oklahoma

When
June 27, 9:01 AM CST
Where
Oklahoma County, 8 mi S of Choctaw
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
35.383, -97.167

Hail, Oklahoma

When
June 27, 9:20 AM CST
Where
Oklahoma County, 1 mi E of Choctaw
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.383, -97.267

Hail, Johnston

When
June 27, 9:44 AM CST
Where
Johnston County, Tishomingo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -97.267

Hail, Oklahoma

When
June 27, 10:10 AM CST
Where
Oklahoma County, Choctaw
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.500, -97.250

Flash Flood, Oklahoma

When
June 27, 10:12 AM CST to 1:00 PM CST
Where
Oklahoma County, 9 mi SSE of Choctaw
Reported by
NWS STORM SURVEY
Coordinates
34.233, -96.667

Numerous roads were closed between Peebly Road and Luther Road due to high water.

Flash Flood, Cleveland

When
June 27, 10:12 AM CST to 1:00 PM CST
Where
Cleveland County, 3 mi N of Stella
Reported by
NWS STORM SURVEY
Coordinates
35.500, -97.267

Numerous roads near the Cleveland/Oklahoma County line were closed due to high water.

Hail, Atoka

When
June 27, 10:35 AM CST
Where
Atoka County, 6 mi W of Caney
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Flash Flood, Johnston

When
June 27, 10:55 AM CST
Where
Johnston County, Tishomingo
Reported by
LAW ENFORCEMENT
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Numerous roads were closed due to high water.

Flash Flood, Oklahoma

When
June 27, 11:30 AM CST to 2:00 PM CST
Where
Oklahoma County, 1 mi W of Newalla
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Water overflowed the banks of the North Deer Creek at SE 59th and Dobbs Road after nearly ten inches of rain fell. Two teenage boys were rescued from a tree submerged in nearly eight feet of fast-flowing water.

Hail, Custer

When
June 27, 5:56 PM CST
Where
Custer County, 9 mi W of Thomas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -96.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247021, 5247020, 5246865, 5246866, 5246867, 5246868, 5246869, 5246870, 5246871, 5246872, 5246873, 5246875, 5246874.